Alert archive / Indiana / Gale Watches in 2021

Gale Watch 1, NWS Northern Indiana

February 3, 2021

NWS Northern Indiana issued this gale watch at Feb 3, 2021, 3:52 AM EST. It took effect at Feb 4, 2021, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2021, 3:52 AM EST (08:52 UTC)
In effect from
Feb 4, 2021, 7:00 AM EST
Expired
Feb 3, 2021, 4:12 PM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

046 
WHUS73 KIWX 030852
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
352 AM EST Wed Feb 3 2021

LMZ043-046-031700-
/O.CAN.KIWX.SC.Y.0006.000000T0000Z-210203T1500Z/
/O.NEW.KIWX.GL.A.0001.210204T1200Z-210206T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
352 AM EST Wed Feb 3 2021

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 45 knot
  gales and waves 5 to 8 ft likely, waves increasing Thursday
  night.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is likely starting Thursday
  night as air temperatures fall well below freezing. Gale force
  winds are also possible Friday night which may prompt the
  ongoing gale watch to be extended Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
100 
WHUS73 KIWX 031543
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1043 AM EST Wed Feb 3 2021

LMZ043-046-032345-
/O.CON.KIWX.GL.A.0001.210204T1200Z-210206T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1043 AM EST Wed Feb 3 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...South wind 15 to 25 knots with 35 knot gales Thursday
  into Thursday evening, becoming west at 25-35 knots with 40 to
  45 knot gales on Friday. Waves building to 6 to 10 feet by late
  Thursday night and Friday. 

* WHERE...Michigan City IN to St Joseph MI. 

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is likely starting late
  Thursday night as air temperatures fall well below freezing. 
  Gale force winds are also possible Friday night which may prompt
  the ongoing gale watch to be extended Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
013 
WHUS73 KIWX 032112
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
412 PM EST Wed Feb 3 2021

LMZ043-046-040515-
/O.UPG.KIWX.GL.A.0001.210204T1200Z-210206T0000Z/
/O.NEW.KIWX.GL.W.0001.210205T0000Z-210205T2100Z/
/O.NEW.KIWX.SC.Y.0007.210204T1200Z-210205T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST
THURSDAY...
...GALE WARNING IN EFFECT FROM 7 PM THURSDAY TO 4 PM EST FRIDAY...

* WHAT...For the Small Craft Advisory, south wind increasing to 15
  to 25 knots Thursday with gusts to 30 knots. Waves building to 2
  to 4 feet early Thursday evening. For the Gale Warning, west
  gales to 35 to 40 knots Thursday night and Friday. Waves
  building to 6 to 12 feet Thursday night. Waves 5 to 10 feet
  Friday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 7 PM Thursday to 4 PM EST 
  Friday. For the Small Craft Advisory, from 7 AM to 7 PM EST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is also likely Thursday
  night and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Feb 3, 3:24 AM EST, 28 minutes earlier.

Area forecast discussion, Feb 3, 3:24 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 AM EST Wed Feb 3 2021

.SYNOPSIS...
Issued at 235 AM EST Wed Feb 3 2021

Dry conditions and seasonal temperatures are expected through
Thursday morning. Focus then shifts to a system Thursday afternoon
into Thursday night that will bring a wintry mix. Look for the
coldest air in over two years to invade the region early next
week. Continued snow showers and potentially dangerous wind
chills will be possible.

&&

.SHORT TERM...(Today and Tonight)
Issued at 235 AM EST Wed Feb 3 2021

Surface high pressure that is currently centered just west of Lake
Michigan will shift eastward today. Northwesterly flow will bring
some lake effect clouds during the day. The flow then shifts
southerly this evening as low pressure deepens over the Great Plains.
This will in turn bring increasing clouds overnight, but conditions
will remain dry. Temperatures will be near normal with highs today
in the low 30s, and overnight lows in the upper teens to low 20s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 235 AM EST Wed Feb 3 2021

A low pressure system will move into the area on Thursday. The
aforementioned southerly flow ahead of this system will warm
temperatures into the mid 30s. Therefore expect a mix of rain and
snow through much of the day, which will limit initial snow
accumulations. But then as the negatively tilted trough axis and
accompanying cold front swing through Thursday night, much colder
air will arrive quickly, while it may remain a few degrees above
freezing just above the surface layer. This may result in some
areas seeing a brief period of freezing rain before morning. Flash
freezing of wet roadways is also a concern. Strong winds will
also accompany this front, with gusts in excess of 30 mph, which
could cause freezing spray along the Lake Michigan shoreline.
Winds will remain gusty on Friday, producing wind chills below
zero. A persistent Westerly flow will also allow lake effect snow
to continue through Saturday morning, especially in Michigan. A
fast moving clipper system is also now forecast to arrive Saturday
evening, bringing another quick shot of snow to the region.

A very broad trough covering the central and eastern states will
continue to usher in arctic air going into the beginning of next
week. The coldest temperatures are expected Sunday night, with
lows near or just below zero, and wind chills -10 to -15. There is
uncertainty in these numbers though, since another clipper is
progged to move through during this period, and the associated
cloud cover could keep temperatures from getting quite that cold.
West-northwest flow would then allow clouds and lake effect snow
to persist into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 104 AM EST Wed Feb 3 2021

Stratocu just under the base of the subsidence inversion was still
spreading onshore from the nearly completely ice-free waters of
Lake Michigan. May have gone too optimistic with the VFR TAFs as
believe daytime mixing with the addition of upstream moisture may
cause a 020-025 deck to form this morning and persist into this
afternoon, especially at SBN. Otherwise, winds should become south
on the back side of the high pressure area with VFR conditions
into tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SYNOPSIS...Steinwedel/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 2, 10:01 PM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1001 PM EST Tue Feb 2 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040315-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1001 PM EST Tue Feb 2 2021 /901 PM CST Tue Feb 2 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix is expected Thursday, ending as snow Thursday night
into Friday. Windy conditions are also expected to develop Thursday
night and Friday.

The combination of the windy conditions and lake effect show showers
may result in hazardous travel conditions late Thursday night into
Friday across southwest Lower Michigan.

Extremely cold temperatures are expected late in the weekend into
early next week, including sub zero lows Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-040315-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1001 PM EST Tue Feb 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft through Wednesday morning.

Conditions hazardous to small craft are expected Thursday night into
Monday. Gale force gusts are possible late Thursday night into early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:00 PM ESTWinter Weather AdvisoryIWXDeKalb, Elkhart, Fulton, LaGrange, Marshall, Noble and 4 more51 hr
Feb 3, 4:12 PM ESTGale WarningIWX51 hr
Feb 3, 4:12 PM ESTSmall Craft AdvisoryIWX27 hr

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.